Low Blood Sugar Symptoms But Normal Levels

High blood sugar usually feels bad. Kerri Sparling of the blog Six Until Me said, “It’s a thick feeling in the base of your brain, like someone’s…replaced your gray matter with sticky jam.”

Other people report physical symptoms such as fatigue, weakness, headaches, blurry vision, thirst, and frequent urination. These symptoms often drive people to seek help, which is a good thing.

Advertisement

Other people can get used to high sugars. They may feel few or no symptoms. That’s not good, because blood vessel damage is still going on, even if you can’t feel it.

If your body gets comfortable with higher blood sugars, normal sugars may start to feel bad. A woman named Angela posted to Diabetes Daily, “I feel so crappy when my [blood sugar] is in the 90s…. That seems to be about 50% of the time. Sometimes I test when I’m feeling GOOD and it’s [much higher]…. I want a low A1C, but I don’t want to feel ‘fuzzy’ all the time either.”

What is happening is that Angela’s body adjusted to higher sugars. Now she’s getting tighter control, but she’s not used to it. On another site, diabetes educator Janet Mertz explained, “Because your body is accustomed to the higher levels, the lower numbers may now be perceived as too low…. Your body reacts like you’re having low blood sugar (hypoglycemia)…. It generally takes a couple of weeks for the body to adjust to the new, healthier numbers.”

Another person wrote on Yahoo! Answers, “When I was diagnosed, my sugar was over 350. I started metformin and eating very little carbohydrate. My levels dropped to the 150s by the end of the week. I wasn’t anywhere near hypoglycemic, but I felt like I was. I had all the signs — dizziness, shakiness, and weakness. Within a couple of weeks, the symptoms disappeared.”

That’s what usually happens. The body readjusts, but it takes some uncomfortable weeks. You need to tough it out. Mertz says, “I would suggest that you check your blood sugar when you feel poorly to see if it is truly low…. It’s best to try to allow the body to adjust by not feeding the normal blood sugar.”

One reader commented, “I know when I started to lower my sugars, I would get shaky, ‘low’ feelings and test and I would be 160. So your body needs time to get used to normal numbers. Now I am quite comfortable in the 80s and 90s. Now, I usually get the low feeling in the 70s.”

Don’t let temporary shakiness stop your self-management program. As one reader commented, “Although this false hypoglycemia is incredibly uncomfortable, it’s important to endure in order to let yourself adjust to normal, healthier numbers.”

It’s like a reverse honeymoon period, a temporary tough time before the good times. It will pass.

After 23 years treating his Type 1 diabetes with injections, Scott Coulter has made the switch to an insulin pump. Bookmark DiabetesSelfManagement.com and tune in tomorrow to read about his experience.

Learn more about the health and medical experts who who provide you with the cutting-edge resources, tools, news, and more on Diabetes Self-Management.
About Our Experts >>

  • Brenda

    Well, I have to say I am not a formal diabetes patient. I’m in the midst of determining what is going on with my body! This headline caught my eye because my primary test results show me as normal yet I’m always having the shakes. Once I eat, I feel better. What is going on?!! I’m now at a point where what only occurred in the mornings is also happening in the afternoons as well.

    • JohnC

      Hi Brenda…many years ago I went through the same thing. Yes my fasting glucose was somewhat normal but this test is next to useless for some people. You need to get a test meter and take your readings before and after meals. You might find out you are going from very low to quite high.
      It was many years before I was diagnosed with diabetes. I supposedly didn’t fit the profile because I was slim ?!
      In the end it turned out to be LADA (Type 1.5) which has some strange patterns at times.
      I’ve been on insulin and a low carb diet for around 10 years now and with much effort I maintain a normal A1c.
      And it wasn’t my doctor who finally figured it out – he tried to treat me like a Type 2 with some very bad results.
      Diabetes presents itself quite differently sometimes.

  • david desorcy

    I m 71 and have been hypoglycemic all my life. I used to be able to control it by snacks, plus limit alcohol and coffee. Past few months I went on a keto type diet to lose weight, 15 lbs. Now I can not seem to control my blood sugar, I feel really crappy lots of the time. I wake, my glucose is 5.2, I eat its 6.2, and hour later its 5.2 and I feel crappy again. Even when my Glucose is 6.2 like it is now, I feel real symptoms of bad hypoglycemia. I eat, protein, oils and fats and carbs. Thanks much,, I am 6’2 and weigh 225 lbs now.

    • I can’t explain this, David — 5.2 is not a low glucose level (= to 93 mg/dl). It sounds like the keto diet is not working for you, or there may be something else going on. If you push your sugar up by eating some sweets or gluco-tabs, does that make the symptoms go away? If not, this may be something other than blood sugar.

    • Timothy Hall

      Same here David desorcy.. exactly the same… have you discovered why yet

    • Matin

      I am now 70. I had hypoglycemia in 2008, for excess diamicron or skipping the meal. Diamicron made adrenaline stress made lot of trouble and low sugar symptoms, though I never find sugar low. I fixed it by stopping diamicron and vegetables and littlte carbs every three hours. Thne I took insulin levemir and humalog in 2013. I made Hypo two times again and fixed it. But I had to take Ciprofloxacin for prostate infection. But it started shaking me constantly though sugar is not low. I stopped Cipro a month now, but still shaking and giving low sugar symptoms, body burning etc. Liver is still OK. Normally I do not go below 6, but snetimes it goes to 5.6. Is it side effect of Cipro? will it go away of its own? I am constanly shaking, and sensation in the body. I am feeling very jittery all the time. I weight reduced 10 pounds in 10 months.. Please help me. David desorce

      • It could be the cipro, Matin, but it’s hard to know. Have you asked your doctor?

        • Matin

          I asked both the family doctor and diabetes specialist but they are keeping quiet. My Urologist and diabetes specialist did not show much interest on my hypoglycemia and insulin doses I am taking.now. I have experience of hypoglycemia and from that I can understand that it is hypoglycemia done by Cipro. In the last days of taking Cipro, it started t o shake, and giving hypo symptoms. I am trying to keep the sugar level normal by insulin so that body gets habituated to that. When I am in trouble no body comes forward. No body shows that he/she knows

  • Ammini Joseph

    Hi, my mother had very high blood sugars for over a month (250-300 range) because we missed testing after a medicine change. Now through proper control she hit 90 yesterday after 2 weeks of medicines and felt very poorly. She had some sugar solution and later some toast and fruit. Before dinner her sugar was 245! She didn’t want to have her glimipiride but only had metformin. I’ll have to test this morning to see how she is doing but I’m so worried that this has reversed the process of healing we began. Can this one incident do that? Thanks so much.

    • Hi Ammini, One episode of high blood sugar cannot erase her progress. I don’t know why she went so high. You’ll have to keep watching it.

      • Ammini Joseph

        Thanks so much for your advice…. she also recently started Lantus insulin..: how often is good to check blood sugar levels?

  • Senthil, diabetes is defined as having a high blood sugar level — there are specific numbers that qualify you as being diabetic. If your numbers are below those, you could say you no longer have diabetes. But you’re still in the same body and have the same risks. Keep doing what keeps the numbers down. Avoid things that make your glucose go up. You should be fine.